Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Aberdeen, SD

August 8, 20166 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2016, 9:14 PM MDT for 6 counties in South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2016, 9:14 PM MDT (03:14 UTC)
Expired
Aug 8, 2016, 10:00 PM MDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 7:59 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 7:59 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
859 PM CDT MON AUG 8 2016

.UPDATE...
Issued at 859 PM CDT MON AUG 8 2016

Line of storms in southwest SD heading east this evening towards
our western cwa. Some warnings have been issued with this line. It
looks like they will weaken as they move into our western cwa.
Increased pops some for the rest of the evening and may have to
increase them a little more. Updated forecast.

UPDATE Issued at 647 PM CDT MON AUG 8 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 321 PM CDT MON AUG 8 2016

Conditions are setting up for a more active pattern across the area
over the next couple of days. The CWA is currently situated between
high pressure to the east and low pressure to the west, with
southerly flow bringing in more moisture and warmer air. The low
to the west will become more southwest to northeast oriented on
Tuesday, with the associated warm front stretching across the
state through late Wednesday. With this boundary in the
area, will see precipitation chances increase by Tuesday
night, with best chances likely to occur Tuesday night across the
entire area, then Wednesday night across the east as a fairly
hefty cap builds over the west. A low level jet and stronger
instability look to focus across the west Tuesday night and more
to the east Wednesday night as well. Therefore, will keep a schc
pop going tonight into Tuesday, with an increase in pops through
the rest of the period.

Very warm temperatures expected the next few days, with highs in
the upper 80s to upper 90s. Overnight lows in the 60s will be
common tonight, then look for upper 60s to lower 70s for lows
Tuesday night and Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 321 PM CDT MON AUG 8 2016

The sfc low should be directly overhead at 12Z Thursday, and slowly
sink to our southeast by mid afternoon, making it to southern MN and
central IA by the end of the day. The result will be a return to
more normal high temperatures on Thursday.

The unsettled weather will not be completely gone though as the sfc
high will be slow to move overhead late Saturday into Sunday
morning. The 500MB trough over the western half of the nation
Thursday morning will only slowly shift eastward to the Northern and
Central Plains Friday. The back side of this trough will be oriented
east to west from the parent low across western Ontario to northern
ND-MT Saturday afternoon. This wave should cross our area Saturday
night into early Sunday. Behind that, a high amplitude 500MB ridge
will then build across the central portions of the nation Sunday
afternoon through at least Monday. The pressure gradient will
increase Monday, in advance of the next low over eastern MT-WY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT MON AUG 8 2016

Vfr conditions are expected at all locations through tonight and
Tuesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Aug 8, 2:32 AM MDT, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT MON AUG 8 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
332 AM CDT MON AUG 8 2016 /232 AM MDT MON AUG 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATE TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. SOME THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 8, 8:54 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM MDT MON AUG 8 2016

SDZ015-033-090345-
DEWEY SD-STANLEY SD-
854 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND
SOUTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...

AT 854 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANTRY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...SOUTH EAGLE BUTTE...GREEN GRASS...
BEAR CREEK AND PARADE.

LAT...LON 4504 10148 4521 10149 4530 10099 4473 10079
      4463 10116 4469 10115 4471 10113 4499 10114
      4499 10150 4503 10150
TIME...MOT...LOC 0254Z 249DEG 24KT 4495 10141

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:35 PM MDTSevere Thunderstorm WarningABRJones, Stanley40 min
Aug 8, 8:54 PM MDTSpecial Weather StatementABRDewey51 min
Aug 8, 9:34 PM MDTSpecial Weather StatementABRJones41 min
Aug 8, 9:46 PM MDTSpecial Weather StatementABRDewey44 min
Aug 8, 10:00 PM MDTSpecial Weather StatementABRHughes30 min
Aug 8, 10:22 PM MDTSevere Thunderstorm WarningABRDewey, Walworth38 min
Aug 8, 10:26 PM MDTSpecial Weather StatementABRLyman49 min
Aug 9, 2:01 PM MDTHeat AdvisoryABRBrown, Buffalo, Edmunds, Faulk, Hand, Hughes and 7 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.